Last week, the FDA issued a warning that biotin, often found in dietary supplements, can cause clinically significant incorrect results on lab tests. The FDA was particularly concerned about troponin-based lab assays used to diagnose heart attacks. In these tests, biotin can cause falsely low results, leading to missed diagnoses and potentially serious clinical implications.
Also known as vitamin B7, biotin is found in multivitamins (including prenatal multivitamins),
B-complex vitamins, and dietary supplements. Many supplements promoted for hair, skin, and nail growth contain biotin levels up to 650 times the recommended daily intake (which is 0.03 mg). Patients with conditions such as multiple sclerosis may also take high levels of biotin, as directed by their physicians.
Biotin can also interfere with hormone lab tests, causing falsely high results in testosterone, estradiol, cortisol, free triiodothyronine (T3), and free thyroxine (T4) levels, and falsely low results in thyroid-stimulating hormone (TSH), follicle-stimulating hormone (FSH), luteinizing hormone, parathyroid hormone, and human chorionic gonadotropin levels.
This recent news serves as a reminder that many prescription and over-the-counter drugs, as well as dietary supplements, can affect lab test results. It’s an important reminder, considering that an estimated 70% of medical decisions made in the United States are based on results from clinical lab tests. In 2006 alone, Medicare reimbursed more than $2 billion just for four clinical tests: complete blood count, comprehensive metabolic panel, TSH assay, and routine lipid panel.
Because incorrect test results can lead to unknown diagnoses and treatment errors that may harm patients, it’s important for clinicians to take a careful medical history, as well as to know which drugs can affect which tests. It’s important to be aware that the three drug categories that most interfere with lab tests are also highly common ones: antibacterials, psychotropics, and contrast media.
To that end, here’s a summary of common drugs and supplements and the lab tests that they interfere with.
Antibacterial agents are the drugs most likely to interfere with laboratory tests, with cephalosporins at the forefront. Cephalosporins can cause false positive results in urine glucose and urine ketone tests, as well as in the direct Coombs test (used to detect immune-mediated hemolytic anemia). Penicillin-type antibiotics like amoxicillin and ampicillin can also cause falsely elevated glucose test results.
In addition, co-trimoxazole, daptomycin, erythromycin, and telavancin can cause falsely elevated results in prothrombin time (PT) and the international normalized ratio (INR). Doxycycline can cause falsely elevated results in catecholamine tests. Levofloxacin, ofloxacin, and rifampin can cause false positives in urine drug screenings for opiates. Ciprofloxacin can mildly elevate results in urine protein tests.
Psychotropic drugs, which include antidepressants, antipsychotics, and anti-dyskinesia agents, can cause false positives in drug screens and in pregnancy tests.
Iodinated contrast media can affect protein levels in the blood, which can manifest as falsely increased results in protein blood tests or protein urine tests.
Gadolinium contrast agents can falsely decrease results in colorimetric assays for serum angiotensin-converting enzyme, calcium, and zinc. These agents can also cause positive interference in creatinine, magnesium, selenium, and total iron binding capacity assays, and both positive and negative interference in iron assays.
After contrast media are administered, patients should wait at least 4 hours before having lab specimens collected.
Proton pump inhibitors
Proton pump inhibitors (PPIs) such as omeprazole, lansoprazole, dexlansoprazole, rabeprazole, pantoprazole, and esomeprazole can cause false negatives in the urea breath test and the stool antigen test. With long-term use, PPIs can lead to false positives in the urea breath test. Some clinicians have reported increased INR and PT in patients receiving PPIs and warfarin concomitantly. PPIs can also cause elevated serum levels of chromogranin A, a marker for tumors.
In addition to its effects on troponin-based lab assays and hormone tests, biotin may also cause results of falsely high levels of IgE and falsely low levels of insulin, autoantibodies, vitamin B12, vitamin D, folate, prostate-specific antigen, carcinoembryonic antigen, thyroglobulin, ferritin, DHEA-S, IgM, and hepatitis A, B, and C antibodies.
Acetaminophen may cause falsely high readings on some continuous glucose monitors.
Amiodarone may cause increases in PT and INR.
Chloroquine and quinine
Chloroquine and quinine may cause an increase in protein urine results.
Gabapentin may cause an increase in protein urine results.
NSAIDs may cause increases in PT and INR.
Niacin may cause an increase in catecholamine results.
Propranolol may cause increases in PT and INR.
St. John’s wort
St. John’s wort may cause decreases in theophylline and digoxin.
“Medical professionals, clinicians and laboratory staff should keep these possible interactions in mind when interpreting the results of laboratory tests, and should ensure that they obtain a complete and accurate record of all drugs being used by patients in order to anticipate potential [drug-laboratory test interactions],” wrote the authors of a systematic review on the subject.
They also called for a reporting system to address potential interactions between drugs and laboratory tests. But until such a system is available, physicians can report such interactions to the FDA through MedWatch.